9

I've read that one should not induce vomiting after an overdose of pills. The only reasonable explanation I found is that

  • caustic substances may damage the esophagus (does not apply here)
  • the vomit may be aspired in the lungs

While the second reason may make sense I'm guessing that the danger is likely to be greater from the pills rather than a not-so-obvious vomit into the lungs. This is certainly possible, but remote.

Is that the sole reason for this warning?

6

TL;DR: The only time you should induce vomiting is if the patient is showing no signs or symptoms and you are directed to by poison control or EMS dispatch.

If you have a pill overdose situation and there are any complications such as altered level of consciousness, difficulty breathing, etc., then you want to get emergency medical (EMS) involved immediately. They will want to know such things as:

  • Age of patient
  • Symptoms
  • Conscious/breathing?
  • What drug(s) were taken (Locate bottles if possible, but don't delay the call to do so)
  • Alcohol or multiple drugs involved
  • How much was taken (if known)

If the person involved is not showing any signs/symptoms yet, then you could possibly call poison control first. They will also want to know most of the same information.

In some cases where the patient is not showing any symptoms, they may have you try to induce vomiting. The generally recommended method is syrup of ipecac, and if that is not available, then take the person to the nearest ER. You don't want to try to induce by shoving things down their throat. That can cause damage to both you and the patient. If they want you to induce, they will tell you.

Also, speaking from a previous EMS/ER background, if they pump the stomach and/or induce vomiting, they will try and see if they can identify what was taken in the stomach contents that come up. If the person you are with vomits, it would help to try and gather the contents to take with you.

Further reading: http://ncapda.org/index.php?option=com_content&view=article&id=79:drug-overdose&catid=33:students&Itemid=7

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.